Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2014, 5:07 PM MST for Cochise County, Arizona. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2014, 5:07 PM MST (00:07 UTC)
- Expired
- Aug 9, 2014, 5:34 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:08 PM MST | HAIL 1 | 6 W Pirtleville, AZ | SPOTTER REPORTS QUARTER SIZED HAIL |
| Aug 9, 5:08 PM MST | HAIL 1.25 | 6 W Pirtleville, AZ | SPOTTER REPORTS HALF DOLLAR SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242
WUUS55 KTWC 100007
SVRTWC
AZC003-100045-
/O.NEW.KTWC.SV.W.0049.140810T0007Z-140810T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF DOUGLAS...
* UNTIL 545 PM MST
* AT 501 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED WEST OF DOUGLAS...AND
MOVING WEST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3133 10975 3143 10965 3134 10949 3132 10966
3133 10966 3132 10974
TIME...MOT...LOC 0007Z 075DEG 5KT 3135 10963
$$2 follow-up statements
339
WWUS55 KTWC 100017
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST SAT AUG 9 2014
AZC003-100045-
/O.CON.KTWC.SV.W.0049.000000T0000Z-140810T0045Z/
COCHISE AZ-
517 PM MST SAT AUG 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EXTREME SOUTH CENTRAL COCHISE COUNTY...
AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED JUST WEST OF PIRTLEVILLE...MOVING WEST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3133 10975 3143 10965 3134 10949 3132 10966
3133 10966 3132 10974
TIME...MOT...LOC 0016Z 075DEG 5KT 3135 10964
$$032
WWUS55 KTWC 100034
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST SAT AUG 9 2014
AZC003-100044-
/O.CAN.KTWC.SV.W.0049.000000T0000Z-140810T0045Z/
COCHISE AZ-
534 PM MST SAT AUG 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL COCHISE
COUNTY IS CANCELLED...
LAT...LON 3133 10975 3143 10965 3134 10949 3132 10966
3133 10966 3132 10974
TIME...MOT...LOC 0034Z 075DEG 5KT 3134 10967
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:34 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 9, 2:34 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 234 PM MST SAT AUG 9 2014 .SYNOPSIS...EXPECT INCREASING CHANCES OF THUNDERSTORMS AS DEEPER MOISTURE RETURNS TO THE AREA. EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE UPCOMING WEEK. NEAR AVERAGE DAYTIME TEMPERATURES WILL OCCUR INTO NEXT WEEK. && .DISCUSSION...RADAR WAS SHOWING A FEW STORMS DEVELOPING THIS AFTERNOON ACROSS MAINLY COCHISE AND GRAHAM COUNTIES. SONORA MEXICO WAS LOOKING VERY ACTIVE THUNDERSTORM WISE SO FAR TODAY. THIS ACTIVITY IN SONORA SHOULD EVOLVE INTO A LARGE THUNDERSTORM COMPLEX LATER TONIGHT WITH OUTFLOW SPREADING NORTHWARD FROM THIS AREA AND HELPING TRIGGER ADDITIONAL THUNDERSTORMS ACROSS MUCH OF SOUTHEAST ARIZONA. OTHERWISE...THE ANTICIPATED INCREASE IN MOISTURE THIS WEEKEND WAS PRETTY MUCH ONGOING TODAY WITH A MORE FAVORABLE SCENARIO FOR THUNDERSTORMS PLAYING OUT TOMORROW INTO NEXT WEEK. MEDIUM RANGE MODELS EVENTUALLY SHIFT THE DEEPER MOISTURE EASTWARD LATE NEXT WEEK AS A TROUGH OF LOW PRESSURE MOVES INLAND AND TRACKS INTO THE ROCKIES. THAT SAID...WILL SHOW A TREND OF DECREASING RAIN CHANCES AROUND FRIDAY OF NEXT WEEK. DAYTIME TEMPERATURES WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR. && .AVIATION...VALID THRU 11/00Z. ISOLATED TO SCATTERED -TSRA/-SHRA THIS AFTERNOON AND EVENING...WITH CIGS 8-12K FT AGL. WIND GUSTS FROM THUNDERSTORM OUTFLOWS MAY APPROACH 35-45 KTS. OTHERWISE...SURFACE WINDS DIURNAL AND LESS THAN 15 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE IS ON THE INCREASE ACROSS SOUTHEAST ARIZONA...BRINGING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY AND SUNDAY...THEN SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONTINUING INTO NEXT WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...20-FOOT WINDS WILL MAINLY BE LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:40 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 9, 6:04 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 9, 6:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 5 hr |
| Aug 9, 8:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 9, 8:11 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.